Colorado, 2013

Tornado in Colorado, May 20, 2013

May 20, 2013 · NWS PUB · 1 event in 1 county or zone

A brief landspout caused no known damage in northwestern Alamosa County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A brief landspout caused no known damage in northwestern Alamosa County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 20, 2:42 PM MST, 1 hour 11 minutes earlier.

Area forecast discussion, May 20, 2:42 PM MST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
342 PM MDT MON MAY 20 2013

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 333 PM MDT MON MAY 20 2013

CURRENTLY...LARGE UPPER LEVEL LOW CONTINUES TO DRIFT ACROSS SOUTH
DAKOTA WITH BROAD NORTHWESTERLY FLOW ACROSS COLORADO.  RADAR
INDICATES ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM ACTIVITY
ACROSS MUCH OF THE REGION.  OF PARTICULAR CONCERN IS THE WALDO
CANYON BURN SCAR WHERE CELLS COULD PUT DOWN A QUICK QUARTER INCH OF
RAINFALL.  THOSE NEAR THE BURN SCAR SHOULD PAY ATTENTION TO WHAT IS
HAPPENING OVER THE BURN SCAR.  TEMPERATURES HAVE BEEN PLEASANT WITH
UPPER 60S TO LOWER 70S.

TONIGHT...COLD FRONT LOCATED OVER NORTHEAST COLORADO WILL SHIFT
SOUTH ACROSS THE PLAINS THROUGH MIDNIGHT.  SHOWERS AND THUNDERSTORMS
WILL CONTINUE ACROSS THE AREA WITH THE FRONT.  THE GREATEST
CONCENTRATION OF THUNDERSTORMS LOOK TO BE OVER THE PALMER DIVIDE AND
THE EASTERN MOUNTAINS.  THE MAIN THREATS THROUGH THE EVENING WILL BE
LIGHTNING AND GUSTY OUTFLOW WINDS.  WE WILL ALSO CONTINUE TO WATCH
THE WALDO CANYON BURN SCAR.  MODELS IN GOOD AGREEMENT THAT ALL
PRECIPITATION SHOULD DISSIPATE BY AROUND MIDNIGHT.  OVERNIGHT LOWS
WILL BE COOL WITH UPPER 30S TO MID 40S ACROSS THE REGION.  AREAS
OVER THE SAN LUIS VALLEY WILL FALL INTO THE 20S...THOSE WITH
SENSITIVE VEGETATION SHOULD TAKE PRECAUTIONS TO PROTECT THEM.

TUESDAY...THE UPPER LEVEL LOW WILL SHIFT SLOWLY EAST INTO SOUTHERN
MINNESOTA WITH BROAD NORTHWESTERLY FLOW CONTINUING WHILE HIGH
PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST.  THE MAIN FORECAST
DIFFERENCE WILL BE LACK OF ENERGY ROTATING AROUND THE LOW WHICH
SHOULD HELP KEEP MUCH OF THE SHOWER AND THUNDERSTORM ACTIVITY TO A
MINIMUM.  MODELS HIGHLIGHTING THE CENTRAL MOUNTAINS...THE RAMPART
RANGE AND THE EASTERN MOUNTAINS DURING THE AFTERNOON AND EVENING.
THREATS WILL BE LIGHTNING AND GUSTY OUTFLOW WINDS.  TEMPERATURES
WILL REMAIN PLEASANT WITH LOWER TO MID 70S ACROSS THE PLAINS.
MOZLEY

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 333 PM MDT MON MAY 20 2013

MAIN CONCERN THIS FCST PERIOD WILL BE POSSIBLE STORMS ON THE
PLAINS...AND THEN FIRE WEATHER LATE WEEK INTO THE WEEKEND.

MODEL SIMULATIONS HAVE CHANGED SOMEWHAT COMPARED TO 24H AGO IN THAT
THE MOISTURE WILL WORK BACK WEST TO THE MOUNTAINS FROM TUE EVENING
THROUGH THURSDAY. THIS WILL ALLOW A SOMEWHAT BETTER CHANCE OF
SHOWERS AND STORMS OVER THE PLAINS. BY FRIDAY..SOUTHWESTERLY FLOW
INCREASES AND THIS IN TURN WILL INCREASE THE FIRE WX CONCERNS OVER
THE REGION FROM FRIDAY AND POSSIBLY INTO THE WEEKEND.

TUE NIGHT...

A FEW LIGHT SHRA/TSRA WILL BE POSSIBLE ALONG THE S MTNS AND RATON
MESA REGION TUE EVENING. THIS ACTIVITY WILL QUICKLY DISSIPATE AFTER
SUNSET.

WED...

THIS DAY WILL BE SIMILAR TO TUESDAY AS THE BEST INSTABILITY WILL BE
ALONG THE S MTN...AND THIS AREA WILL SEE THE BEST CHANCE OF SHOWERS
AND STORMS. INTERIOR MTNS SHOULD REMAIN DRY. STRONG STORMS ARE NOT
LIKELY.

THU...

AN AREA OF HIGH PRESSURE WILL DROP DOWN THE PLAINS. THIS WILL LIKELY
BRING COOLER AIR ONTO MOST OF THE PLAINS (70S/80S). THERE WILL BE A
CHANCE OF SHOWERS AND STORMS OVER MAINLY THE PLAINS AND S MTNS.
THERE WILL BE A SLIGHT CHANCE OF STRONGER STORMS ALONG THE CO/NM
BORDER AS FAVORABLE SHEAR AND CAPE WILL BE CONCENTRATED IN THIS
AREA.

FRI...

SOUTHWESTERLY FLOW INCREASES ALOFT. THIS WILL PUSH THE MOISTURE TO
THE EAST AND ANY SHOWERS OR STORMS WILL OCCUR MAINLY ALONG THE CO/KS
BORDER. RED FLAG CONDITIONS WILL BE POSSIBLE OVER THE MTNS AND A
GOOD PART OF THE PLAINS ON THIS DAY.

WEEKEND...

RED FLAG CONDITIONS WILL BE POSSIBLE BOTH DAYS. MODELS ARE NOT IS
TOTAL AGREEMENT ON THIS SCENARIO AS THE EC HAS ANOTHER BOUNDARY
MOVING ONTO PARTS OF THE PLAINS WHILE THE GFS HAS THE ENTIRE AREA
WARM AND DRY. IF EC VERIFIES THEN WE MAY SEE A FEW STRONG STORMS ON
THE PLAINS WHILE IF THE GFS VERIFIES THE REGION WILL LIKELY SEE FIRE
WEATHER CONCERNS.

OVERALL...WITH THE UPSLOPE FLOW OCCURRING OVER THE PLAINS...WE
MAY SEE SOME LOW CLOUDS WEDNESDAY AND THURSDAY MORNING ACROSS THE
PLAINS. TEMPS WILL GENERALLY BE IN THE 80S TUESDAY...80S TO L90
WEDNESDAY...70S AN 80S THURSDAY AND 80S AND 90S FRIDAY THROUGH
SUNDAY. IF THE EC VERIFIES TEMPS ON THE PLAINS MAY BE A BIT COOLER
OVER THE WEEKEND.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 333 PM MDT MON MAY 20 2013

KALS...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE MOUNTAINS
AND WILL SHIFT INTO THE SAN LUIS VALLEY. MODELS INDICATING ACTIVITY
POSSIBLY IMPACTING THE TERMINAL THROUGH 01Z THIS EVENING. GUSTY
OUTFLOW WINDS WILL BE THE PRIMARY THREAT. EXPECT ACTIVITY TO
DISSIPATE WITH SUNSET WITH VFR CONDITIONS OVERNIGHT INTO TUESDAY
MORNING.

KCOS...A COLD FRONT IS CURRENTLY PUSHING SOUTH ACROSS THE PALMER
DIVIDE PRODUCING LOWERED CIGS TO 5 KFT. SHOWER ACTIVITY IS FILLING
IN BEHIND THE FRONT. MODELS INDICATING THAT SHOWERS WILL LIKELY MOVE
OVER THE TERMINAL THROUGH 02Z THIS EVENING. LIGHTNING...GUSTY
OUTFLOW WINDS AND BRIEF PERIODS OF REDUCED VIS/CIGS ARE POSSIBLE
UNDER ANY CORES THAT MOVE OVER THE TERMINAL. EXPECT CLEARING
CONDITIONS BY LATE EVENING WITH VFR CONDITIONS OVERNIGHT.

KPUB...BOUNDARY WILL PUSH SOUTH ACROSS THE TERMINAL THIS EVENING.
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER THE
PLAINS BEHIND THE BOUNDARY AND MAY IMPACT THE TERMINAL THROUGH 02Z
THIS EVENING. THE PRIMARY THREAT AT THIS TIME APPEARS TO BE GUSTY
OUTFLOW WINDS. EXPECT CLEARING CONDITIONS THIS EVENING WITH VFR
CONDITIONS OVERNIGHT. MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...HODANISH
AVIATION...MOZLEY
Hazardous weather outlook, May 20, 10:17 AM MST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1117 AM MDT MON MAY 20 2013

COZ058>089-093>099-211730-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1117 AM MDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS
AFTERNOON AND EVENING...WITH THE BEST COVERAGE OF STORMS OVER AND
NEAR THE MOUNTAINS. THE MAIN THREATS FROM STORMS TODAY WILL BE
LIGHTNING AND WIND GUSTS TO 40 MPH. SMALL HAIL MAY ALSO ACCOMPANY
THE STRONGEST STORMS PRIMARILY OVER THE HIGHER TERRAIN. SNOW
ACCUMULATIONS OF 1 TO 3 INCHES WILL ALSO BE POSSIBLE OVER THE
HIGHER MOUNTAIN PEAKS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED OVER AND NEAR THE
MOUNTAINS TUESDAY AND WEDNESDAY WHILE THE PLAINS WILL REMAIN DRY.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THURSDAY AND FRIDAY IN THE
MOUNTAINS WITH INCREASING MOISTURE OVER THE SOUTHEAST PLAINS
LEADING TO A BETTER CHANCE OF THUNDERSTORMS.

THE MAIN THUNDERSTORMS THREATS EACH DAY WILL BE LIGHTNING AND WIND
GUSTS TO 45 MPH. ON THURSDAY AND FRIDAY THERE MAY BE THE POTENTIAL
FOR STRONG STORMS OVER PORTIONS OF THE SOUTHEAST PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THROUGH THIS EVENING.

88/34

In the hours before

Local storm report, May 20, 10:06 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
1106 AM MDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     SNOW             2 NE LEADVILLE          39.27N 106.27W
05/20/2013  M1.2 INCH        LAKE               CO   TRAINED SPOTTER

&&

PJC
Special weather statement, May 20, 12:24 PM MST, 3 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
124 PM MDT MON MAY 20 2013

COZ081-084-085-202015-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-
124 PM MDT MON MAY 20 2013

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS.

SOME RAIN SHOWERS...AND ISOLATED THUNDERSTORMS...WILL MOVE ACROSS
THE WALDO CANYON BURN SCAR THROUGH 215 PM.  MOISTURE WILL BE LIMITED
AND THE STORMS WILL BE MOVING TOWARDS THE SOUTHEAST AT 15 MPH.  AS A
RESULT...RAINFALL AMOUNTS OF LESS THAN TWO TENTHS OF AN INCH ARE
EXPECTED.

PGW
Special weather statement, May 20, 2:52 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
352 PM MDT MON MAY 20 2013

COZ081-084-085-202330-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-
INCLUDING THE CITIES OF...WOODLAND PARK...BLACK FOREST...
AIR FORCE ACADEMY...COLORADO SPRINGS
352 PM MDT MON MAY 20 2013

FOR THE WALDO CANYON BURN SCAR...

AN AREA OF SHOWERS IS GOING TO MOVE ACROSS THE BURN SCAR THROUGH 5
PM. THESE SHOWERS WILL BE CAPABLE OF PRODUCING A TENTH OF AN INCH
OF RAINFALL. PEOPLE IN AND NEAR THE BURN SCAR SHOULD KEEP AN EYE
ON CREEKS AND DRAINAGES FOR RISING WATER AND POSSIBLE FLASH
FLOODING CONDITIONS.

The radar

The Pueblo radar (KPUX), 182 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Alamosa

When
May 20, 3:53 PM MST to 3:58 PM MST
Where
Alamosa County, 7.41 mi WNW of Mosca
Rating
EF0
Path length
0.1 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
37.680, -106.010

A landspout occurred over a field.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyThe tornado archive for Colorado, 2013Warnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447863.